Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 293, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 3:32 PM CDT for Adams County, Taylor County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 3:32 PM CDT (20:32 UTC)
- Expired
- Jun 19, 2008, 4:01 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 3:32 PM CDT | HAIL 1.25 | 8 Nne Corning, IA | PEA TO WALNUT SIZE HAIL |
| Jun 19, 3:45 PM CDT | HAIL 1 | 5 W Lenox, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 192031
SVRDMX
IAC003-173-192115-
/O.NEW.KDMX.SV.W.0293.080619T2032Z-080619T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN SOUTHWEST IOWA...
NORTHEASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...
* UNTIL 415 PM CDT.
* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF CARBON TO NODAWAY...OR
ALONG A LINE EXTENDING FROM 64 MILES SOUTHWEST OF DES MOINES TO 82
MILES SOUTHWEST OF DES MOINES...AND MOVING SOUTHEAST AT 21 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CORNING BY 340 PM CDT...
PRESCOTT BY 355 PM CDT...
LENOX BY 415 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4091 9494 4103 9494 4116 9475 4116 9448
4105 9448 4084 9448
TIME...MOT...LOC 2032Z 321DEG 18KT 4113 9468 4090 9491
$$
MOYER1 follow-up statement
000
WWUS53 KDMX 192101
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT THU JUN 19 2008
IAC003-173-192112-
/O.CAN.KDMX.SV.W.0293.000000T0000Z-080619T2115Z/
TAYLOR IA-ADAMS IA-
402 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR ADAMS AND NORTHEASTERN TAYLOR
COUNTIES IS CANCELLED...
AT 358 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4091 9494 4103 9494 4116 9475 4116 9448
4105 9448 4084 9448
TIME...MOT...LOC 2102Z 304DEG 24KT 4090 9457
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:44 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 19, 12:44 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION.UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1244 PM CDT THU JUN 19 2008 .SHORT TERM /TODAY/... ML CAPE HAS INCREASED TO 2K+ THIS AFTERNOON ALONG WITH SUFFICIENT SPEED SHEAR ALOFT TO PRODUCE SOME SEVERE HAILERS. STEEP LOW LEVEL LAPSE RATES ALSO SUPPORT SOME WIND POTENTIAL THROUGH EARLY EVENING. SOUTHWEST HALF OF THE CWA UNDER HIGHEST THREAT...WITH LITTLE/NO POTENTIAL NORTHEAST OF THE BOUNDARY. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/18Z ACTIVE CONVECTION ONGOING WILL REQUIRE PERIODIC UPDATES. KDSM/KFOD HAVE HIGHEST STRONG THUNDERSTORM POTENTIAL THROUGH EARLY EVENING. THREAT SHOULD WANE AFTER SUNSET. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE SOUTHWEST THIRD OF THE FORECAST AREA UNTIL 9 PM. && SHORT TERM/AVIATION...KINNEY LONG TERM...COGIL
Hazardous weather outlook, Jun 19, 1:58 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 158 PM CDT THU JUN 19 2008 IAZ033>035-044>047-057>060-070>073-081>085-092>096-201100- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 158 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...ALONG AND WEST OF A LINE FROM FORT DODGE TO DES MOINES TO CENTERVILLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY TO MID EVENING. THE STRONGEST STORMS WILL PRODUCE HAIL UP TO QUARTER SIZE...AND POSSIBLY ISOLATED WIND GUSTS OF 60 TO 70 MPH. ISOLATED RAINFALL AMOUNTS AROUND ONE INCH IN LESS THAN AN HOUR ARE POSSIBLE...WHICH COULD PRODUCE SOME STREET FLOODING AND PONDING WATER ON ROADS. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. IAZ004>007-015>017-023>028-036>039-048>050-061-062-074-075-086- 097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-WAPELLO-DAVIS- 158 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...EAST OF A LINE FROM FORT DODGE...TO DES MOINES...TO CENTERVILLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH EARLY TO MID EVENING. THE THREAT FOR SEVERE WEATHER IS MINIMAL...ALTHOUGH ISOLATED STORMS COULD PRODUCE BRIEF HEAVY RAINFALL. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC/KINNEY
In the hours before
Local storm report, Jun 19, 1:02 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL CHARITON 41.02N 93.31W
06/19/2008 E1.00 INCH LUCAS IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 19, 1:10 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 2 E CHARITON AIRPORT 41.02N 93.32W
06/19/2008 E1.00 INCH LUCAS IA TRAINED SPOTTER
TRAINED SPOTTER ON WEST EDGE OF CHARITON REPORTED PEA TO
QUARTER SIZED HAIL.
1257 PM HAIL 2 E CHARITON 41.02N 93.27W
06/19/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
TRAINED SPOTTER ON WEST SIDE OF CHARITON REPORTED DIME TO
NICKEL SIZED HAIL.
&&
LEELocal storm report, Jun 19, 2:19 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
219 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 W SEYMOUR 40.68N 93.14W
06/19/2008 E0.75 INCH WAYNE IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Jun 19, 2:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD 5 S MURRAY 40.97N 93.95W
06/19/2008 CLARKE IA LAW ENFORCEMENT
A BRIEF FUNNEL CLOUD WAS OBSERVED.
&&
SEARCYLocal storm report, Jun 19, 2:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HEAVY RAIN ST. MARYS 41.31N 93.73W
06/19/2008 M2.00 INCH WARREN IA TRAINED SPOTTER
RELAYED BY EMERGENCY MANAGEMENT
&&
MRUSSELLLocal storm report, Jun 19, 3:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 1 W DECATUR CITY 40.74N 93.85W
06/19/2008 E0.88 INCH DECATUR IA LAW ENFORCEMENT
NICKEL HAIL AT HIGHWAY 2 AND INTERSTATE 35.
&&
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Jun 19, 12:03 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 42 min |
| Jun 19, 12:07 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Jun 19, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 41 min |
| Jun 19, 12:53 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 19, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jun 19, 1:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 52 min |
| Jun 19, 1:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jun 19, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Jun 19, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 19, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 39 min |
| Jun 19, 2:27 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 33 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 51 min |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 19, 3:48 PM CDT | Areal Flood Advisory | DMX | Adams, Decatur, Ringgold, Taylor, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.